Hepatotoxicity of Avacopan: Real‐World Incidence and Confirmed Cases of Severe Drug‐Induced Liver Injury in a US National Rheumatology Registry

View at publisher
Authors: Eric T. Roberts, Dina Dadabhoy, Ryan Antolini, Sharon A. Chung, Gabriela Schmajuk, Jinoos Yazdany
Cited by: 1
References: 9

Abstract

OBJECTIVE: Avacopan, an oral C5a receptor inhibitor, was approved for antineutrophil cytoplasmic antibody-associated vasculitis (AAV) in 2021. Following US Food and Drug Administration (FDA) reports of 76 worldwide drug-induced liver injury (DILI) cases (66 in Japan and five in the United States), the agency requested market withdrawal, which the manufacturer declined. US risk has not been quantified using real-world data. This study estimated the incidence of hepatic enzyme elevations among US avacopan users and characterized confirmed DILI cases. METHODS: Data came from the Rheumatology Informatics System for Effectiveness registry. We identified patients with AAV with at least one avacopan prescription (October 2021-March 2025). Hepatic enzyme elevations were defined per FDA guidance (aspartate transferase [AST] or alanine transaminase [ALT] >3 × the upper limit of normal [ULN], alkaline phosphatase [Alk Phos] >2 × ULN, and total bilirubin >2 mg/dL). Person-time at risk was estimated from prescribing information. Patients meeting elevated laboratory thresholds underwent Roussel Uclaf Causality Assessment Method (RUCAM) evaluation. RESULTS: Among 238 patients with AAV treated with avacopan, liver enzyme elevations during treatment were uncommon: five patients had elevated AST, three ALT, four Alk Phos, and two total bilirubin, with incidence rates of 4.24 (95% confidence interval [CI] 1.77-10.19), 2.67 (95% CI 0.86-8.27), 3.56 (95% CI 1.34-9.49), and 1.80 (95% CI 0.45-7.19) per 100 person-years, respectively. Median time to first hepatic enzyme screening was 32 days, with testing intervals averaging 125 days. Two DILI cases (0.8%) were identified, both with RUCAM scores of 9 (highly probable causality), including one with histologically confirmed severe hepatocellular injury. CONCLUSION: Hepatic enzyme elevations during avacopan therapy were infrequent in this US cohort, yet severe DILI occurred. Findings support vigilant early monitoring and informed discussions of potential risks during ongoing regulatory reassessment.

Fields of Study & Subjects

Vasculitis and related conditions Drug-Induced Hepatotoxicity and Protection Systemic Sclerosis and Related Diseases

Publication details

Journal / source
Arthritis & Rheumatology
Publisher
Wiley
Publication date
24 August 2026
Language
EN